196. Case Report: What I C, I Remember: A Case of Acute Heart Failure – Lahey Hospital and Medical Center

CardioNerds (Amit Goyal and Daniel Ambinder) join Dr. Sonu Abraham (Cardiology fellow, Lahey Hospital and Medical Center), Dr. Amitoj Singh (Internal Medicine Resident, Lahey Hospital and Medical Center), Dr. Ahmed Ghoneem (Internal Medicine Resident, Lahey Hospital and Medical Center, CardioNerds Academy Chief) and Dr. Aanika Balaji (Internal Medicine Resident, Johns Hopkins) for a scrumptious meal on the Boston Harbor as they discuss a case of a young woman with metastatic melanoma on immune checkpoint inhibitors presenting with dyspnea. The presentation, risk factors, work up and management of patients with immune checkpoint inhibitor induced myocarditis are described. The E-CPR segment is provided by Dr. Sarju Ganatra, the founding director of the cardio-oncology program at Lahey Clinic.  CardioNerds Clinical Trialist Dr. Carrie Mahurin (University of Vermont Medical Center) is introduced at the beginning of the episode.

A 41-year-old woman presented with mild dyspnea on exertion and non-productive cough. She had a history of Hashimoto thyroiditis, nodular thyroid s/p resection on levothyroxine, and metastatic melanoma on immune checkpoint inhibitor therapy with ipilimumab and nivolumab. She also had a history of obesity and underwent gastric bypass surgery several years prior. Though she lost weight after the surgery, she regained a significant amount and was 244 lbs with a BMI of 42. Her exam findings were remarkable for tachycardia, bilateral pulmonary rales, elevated JVP, and symmetric pedal edema. Investigations revealed a mild troponin elevation, non-specific EKG changes, and TTE with severely reduced left ventricular function (EF 15%) and a low GLS. Cardiac MRI showed patchy delayed myocardial enhancement in a non-ischemic distribution with marked global hypokinesis and EF of 11%. Endomyocardial biopsy confirmed the diagnosis of immune checkpoint inhibitor (ICI) associated myocarditis. The ICI therapy was discontinued and she was treated with high dose intravenous corticosteroids followed by a prolonged oral steroid taper with clinical improvement and complete recovery of left ventricular function.

Jump to: Case mediaCase teachingReferences

<a href="https://www.cardionerds.com/episodes/cardionerds-case-reports/" target="_blank"…